Help | FAQ
Single Citation Matcher
Batch Citation Matcher
Treatment of the
serotonin syndrome with cyproheptadine.
Stearman A, Chan B.
Department of Emergency Medicine,
Westmead Hospital, NSW, Australia.
The serotonin syndrome is the
result of excess stimulation of central nervous 5-hydroxytryptamine
(5HT)-1a and 5HT-2 receptors. The diagnosis requires a history of
exposure to agents active at serotonin receptors and the presence of
alterations in mental status, autonomic instability, and neuromuscular
abnormalities such as tremor, hyperreflexia, or myoclonus. In this
descriptive case series, five cases of serotonin syndrome are reported.
All patients gave a history of recent exposure to one or more
serotonergic medications, including moclobemide, paroxetine, sertraline,
and venlafaxine, with clinical evidence of serotonin syndrome. All
patients were administered cyproheptadine (4-8 mg orally) for
serotonergic signs. Three had complete resolution of signs within 2 h of
administration. Another two had a residual tremor or hyperreflexia
following the first dose, which resolved following a repeat dose. There
were no adverse outcomes from cyproheptadine use. The role of specific
serotonin receptor antagonists such as cyproheptadine in the treatment
of the serotonin syndrome remains to be delineated. Its use should be
considered an adjunct to supportive care. Currently, it is unknown
whether cyproheptadine modifies patient outcome.
PMID: 9696181 [PubMed - indexed for